Jump to content

PubMed RSS Feed - - Generalized Pustular Psoriasis-Like Dermatophytosis due to Trichophyton rubrum.


rss

Recommended Posts

Generalized Pustular Psoriasis-Like Dermatophytosis due to Trichophyton rubrum.

Acta Dermatovenerol Croat. 2011 Sep;19(3):206-11

Authors: Feily A, Reza Namazi M, Seifmanesh H

Abstract
Trichophyton rubrum (T. rubrum) accounts for approximately 90% of chronic superficial dermatophyte infections in human host (1). In particular, it is frequently implicated in tinea corporis caused by anthropophilic fungi, in which it can produce large annular lesions with a poorly defined border and erythema or scaling (2). In 1968, Ive and Marks (3) used the term "tinea incognito" for cases of epidermomycosis, erroneously treated with topical steroids, having clinical manifestations that mimicked other skin conditions such as seborrheic dermatitis, lichen planus, folliculitis, and rosacea (1). We reported on a patient with generalized tinea incognito caused by T. rubrum, who presented two weeks after being cured by fluconazole, with pustular psoriasis-like generalized tinea corporis. A 56-year-old previously healthy woman presented to dermatology clinic (Faghihi Hospital, Shiraz, Iran) with a 2-year history of pruritic erythematous lesions involving the left leg, back, shoulders, right arm and forearm. The lesions were treated erroneously as eczema in three other medical centers, and she received to¬pi¬cal corticosteroids, emollients and antihistamines. Her past medical history did not reveal any significant di¬sease. In terms of drug history, she did not use any drug on regular basis except for the above-mentioned drugs. On physical examination, erythematous, sharply demarcated lesions were observed on the above-mentioned areas of her body (Fig. 1). Other physical examinations showed nothing abnormal. Routine laboratory tests were within the normal limits. Microscopic examination of skin scrapings from the lesions with potassium hydroxide (KOH) revealed dermatophyte hyphae. T. rubrum was detected in the culture of skin scrapings. A course of 4-week fluconazole (150 mg daily) was started. The patient did not present to our clinic for follow up. Two weeks after ending the treatment course, the patient presented again to one of the above-mentioned dermatologic centers. They suspected pustular psoriasis and decided to start therapy with methotrexate. Before starting the new treatment, the patient presented to our dermatologic clinic. On physical examination, previous lesions were found to have changed to well-demarcated and round plaques with scaling and pustules on the back, face, arms, and right leg (Fig. 2). KOH smear and fungal culture indicated the diagnosis of T. rubrum dermatophytosis again, thus the previous 4-week course of fluconazole was reintroduced. After four weeks, complete resolution of all lesions was observed. Six-month follow up was normal. Tinea corporis may be caused by either zoophilic fungi or anthropophilic organisms, less frequently by geophilic fungi (2). As a result of misdiagnosis or presence of pre-existing pathologies treated with local steroids, the clinical appearance of the lesions may mimic other skin conditions (1). Crawford et al. (4) report on not only corticosteroids but also new class topical non-steroidal medications including pimecrolimus and tacrolimus to have induced tinea incognito. Generalized dermatophyte infections of the skin are typically observed in immunocompromised patients (e.g., patients receiving long-term immunosuppressive therapy, patients with HIV infection or with underlying lymphoproliferative disorders) (5). There are a few descriptions in the literature of widespread tinea corporis in immunocompetent patients (6), but there are some reports of widespread and chronic dermatophyte infections in atopics (2) and in patients with Cushing's syndrome (7). The novel case described herein presented with pustular psoriasis-like generalized tinea corporis lesions. Serarslan (8) reports on a patient with tinea incognito characterized by pustular inflammatory skin lesions after receiving steroid and emollient therapy, as in our patient. T. rubrum is a fungus that most frequently induces both widespread dermatophytosis and atypical features and may cause pustular reaction (2). IIkit et al. (9) report on plaques with erythema and papules in the neck and breast area due to T. rubrum in a 20-year-old female. She was treated with corticosteroids for a long time. They conclude that tinea incognito could present in various clinical features, usually due to wrong treatment modalities. They suggest investigation of fungi in atypical erythematous plaques. Kastelan et al. (10) report on a 72-year-old woman treated unsuccessfully with topical steroid cream for 3 months. Multiple nummular scaly papules and plaques were found on her arms and trunk. They describe circular and erythematous lesions with sharp demarcated and raised scaly edges. Finally, T. rubrum was cultured on Sabouraud's agar. They suggest that in patients previously treated with steroids, disseminated scaly infiltrate lesions should be investigated for fungal infection. Although we treated our patient with fluconazole, terbinafine remains a good first-line treatment because T. rubrum is still highly sensitive to terbinafine (11). In conclusion, concerning clinical features of the case presented, dermatophyte infection may be considered on differential diagnosis of generalized pustular dermatoses.

PMID: 21933649 [PubMed - in process]

http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?tmpl=NoSidebarfile&db=PubMed&cmd=Retrieve&list_uids=21933649&dopt=Abstract = URL to article

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Unfortunately, your content contains terms that we do not allow. Please edit your content to remove the highlighted words below.
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...

Important Information

Terms & Rules